Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 147, NWS North Platte, NE

July 4, 2001Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 4, 2001, 8:13 PM MDT for Keith County, Nebraska. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 8:13 PM MDT (02:13 UTC)
Expired
Jul 4, 2001, 9:15 PM MDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Keith County, NE

The radar

The North Platte radar (KLNX), 124 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:20 PM MDTHail 0.75Roscoe, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 6:15 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2575 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
1.2
Supercell composite
17.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 050214
SVRLBF

NEC101-050315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
813 PM MDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KEITH COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 915 PM MDT

* AT 811 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF ROSCOE...OR ABOUT 4 MILES
  EAST OF OGALLALA...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  3 MILES EAST OF OGALLALA AROUND 820 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR SOUTHWESTERN NEBRASKA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR WESTERN NEBRASKA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 1100 PM MDT WEDNESDAY EVENING FOR
SOUTHWESTERN NEBRASKA.

LAT.._.LON 4123 10127 4126 10176 4101 10187 4102 10126
$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:38 PM MDT, 6 hours 35 minutes earlier.

Area forecast discussion, Jul 4, 1:38 PM MDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
238 PM CDT WED JUL 4 2001

...MCS POTENTIAL TONIGHT IS THE CHALLENGE...

STAGNANT UPPER PATTERN WITH RIDGING OVER WESTERN NOAM AND TROFING
EAST. AT THE SURFACE...A STATIONARY BOUNDARY EXTENDS ACROSS KANSAS
WITH LEE TROFING FROM EASTERN MT TO EASTERN CO.

WAVE CURRENTLY CRESTING THE RIDGE AXIS THROUGH NRN WY/SRN MT EXPECTED
TO MOVE SOUTHEAST INTO ERN WY/WRN SD/NE PANHANDLE BETWEEN 00Z AND
06Z. HARD TO SEE THE WAVE IN WV PICS BUT THERE IS SOME EVIDENCE IN
VIS/IR PICS WITH JET LEVEL CIRRUS. THIS FEATURE IS EXPECTED TO HELP
INITIATE CONVECTION IN SAME VICINITY WHERE BEST POOLING OF CAPE AND
MOISTURE WILL AND IS OCCURRING. IN FACT IF CURRENT CAPE VALUES OF
4000 TO 5500 J/KG FROM NERN CO/EXTREME SWRN NE/SOUTHERN PANHANDLE
PERSIST...MODEL SFC BASED CAPE FORECASTS WILL BE WELL UNDERDONE AND
OBVIOUSLY MORE ENERGY WILL BE AVAILABLE THAN FORECAST. CORFIDI VEC
PROPAGATION INDICATES ANY CONVECTION WILL TRAVEL DIRECTLY ALONG THE
AXIS OF BEST MOISTURE/CAPE THROUGH THE SOUTHERN PANHANDLE AND
SOUTHWEST. 0-6 KM SHEAR WILL BE LESS THAN 10 KNOTS SO GREATEST
THREAT WILL LIKELY BE HAIL. ALSO EXPECTING A 25 TO 30 KNOT LLJ TO
DEVELOP BY 06Z WHICH SHOULD SUSTAIN MCS SOUTHWARD. BOTH ETA/AVN
AGREE ON MCS SCENARIO SO POPS WILL BE INCREASED FOR WESTERN ZONES.

LARGE SCALE SUBSIDENCE EXPECTED THURSDAY IN WAKE OF MCS PER LAYER Q-
VECS. MODEL MID LEVEL LAPSE RATES ARE ALSO STABLE OVER MUCH OF THE
CWA THURSDAY MORNING WHICH INDICATE ENVIRONMENT MAY BE WORKED OVER
...LAPSE RATES DO NOT RECOVER UNTIL LATE AFTERNOON IN THE WEST. ALSO
AN ABSENCE OF WAVES AND SURFACE BOUNDARY IN THE CWA...REMNANT
BOUNDARIES FROM MCS SHOULD BE IN KANSAS. THUS WILL KEEP FORECAST FOR
THURSDAY DRY. MODELS ARE NOT QUITE AS AGGRESSIVE WITH COOLING
THURSDAY RELATED TO SURFACE HIGH CENTER MOVING INTO THE GREAT LAKES.
HOWEVER...RAIN COOLED ENVIRONMENT IN WAKE OF MCS WILL LIKELY INHIBIT
WARMING. LARGE DISCREPANCY IN GUIDANCE WITH THE IN BETWEEN FAN
PREFERRED.

RIDGE AXIS EXPECTED TO SHIFT INTO THE PLAINS THURSDAY NIGHT WITH
THE HIGH CENTERED IN EASTERN COLORADO. THIS WOULD LIKELY BEGIN TO
DEFLECT SHORTWAVES WELL NORTH OF THE CWA WHICH IS THE CASE IN BOTH
THE ETA/AVN. AT THE LOWER LEVELS...BOTH INDICATE THAT A SURFACE
TROF/FRONT WILL MOVE THROUGH THE CWA FORCED ALONG BY A SIGNIFICANT
WAVE MOVING FROM ND INTO MN. NO REAL EFFECTS EXPECTED OTHER THAN A
WIND SHIFT.

SURFACE FRONT AND AMOUNT OF CAA SEEM A BIT STRONG IN THE ETA ON
FRIDAY WHEN COMPARED TO THE AVN CONSIDERING THE STRENGTH OF THE UPPER
RIDGE OVER THE AREA. AVN SURFACE SOLUTION LOOKS BETTER IN WASHING
OUT BOUNDARY VERSUS THE ETA WHICH MAINTAINS EAST/NORTHEAST WINDS AND
HANGS FRONT ALONG THE KS/NE BORDER. WITH UPPER HIGH CENTER NEAR THE
AREA SHEAR WILL REMAIN VERY WEAK AND SHORTWAVES WILL CONTINUE TO BE
WELL NORTH OF THE CWA. DRY FORECAST WILL CONTINUE. LOW LEVEL TEMP
PROFILES SUPPORT AN INCREASE OF 3 TO 6 DEGREES IN MAX TEMPS.

MORE OF THE SAME FRIDAY NIGHT AS OVERALL ENVIRONMENT WILL BE
RELATIVELY UNCHANGED. AVN DOES RESOLVE A PAIR OF WAVES THROUGH SOUTH
DAKOTA AND NEBRASKA...THE SOUTH DAKOTA WAVE BEING THE DOMINANT
FEATURE. SHEAR/INSTABILITY/DYNAMICS WOULD DEFINITELY SUPPORT THE
NORTHERN WAVE AND THIS IS REFLECTED IN AVN QPF WHICH INITIALLY
DEVELOPS AN AREA OF LIGHT QPF WITH NEBRASKA WAVE THAT FADES AWAY AND
NORTHERN FEATURE QPF INCREASES SIGNIFICANTLY.

IN THE EXTENDED...MEDIUM RANGE GUIDANCE INDICATES VERY LITTLE CHANGE
TO THE OVERALL PATTERN INTO THE MIDDLE OF NEXT WEEK. WAVES WILL
CONTINUE TO MOVE THROUGH THE DAKOTAS THIS WEEKEND WITH SOME CHANCE
THAT SOUTHERN END OF COMPLEXES MAY REACH NORTHERN COUNTIES. COMPLEX
THAT MRF/AVN DEVELOP MONDAY VERY QUESTIONABLE GIVEN PROXIMITY TO
CENTER OF UPPER RIDGE...HARD TO ENVISION ENOUGH SHEAR IN THIS
REGION TO SUPPORT MCS. THUS THIS HAS BEEN DISCOUNTED AND DRY
FORECAST CONTINUED. RIDGE EXPECTED TO AMPLIFY TUE/WED. MRF SURFACE
SOLUTION SEEMS SUSPECT WITH STRONG HIGH CENTER OVER COLORADO BUT
GENERAL PATTERN SUGGEST UPPER FLOW MAY INDUCE FROPA AND CAA OVER
THE PLAINS RESULTING IN MORE STABLE AND DRY CONDITIONS.

.LBF...NONE.

DJB

In the hours before

Local storm report, Jul 4, 5:17 PM MDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
617 PM CDT WED JUL 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    5 E MULLEN                NE   .75 INCH HAIL
07/04/01   HOOKER                         REPORTED BY SPOTTERS

0545 PM    10 SW BROWNLEE            NE   1.50 INCH HAIL
07/04/01   CHERRY                         REPORTED BY SPOTTERS

0550 PM    7 SE MULLEN               NE   2.00 INCH HAIL
07/04/01   HOOKER                         REPORTED BY SPOTTERS

JZ
Local storm report, Jul 4, 5:48 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
648 PM CDT WED JUL 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    17 SW MULLEN              NE   1.75 INCH HAIL
07/04/01   HOOKER                         REPORTED BY SPOTTERS

0635 PM    4 N ANTIOCH               NE   1.00 INCH HAIL
07/04/01   SHERIDAN                       REPORTED BY SPOTTERS

JZ
Local storm report, Jul 4, 6:42 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
742 PM CDT WED JUL 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    15 SW BROWNLEE            NE   1.00 INCH HAIL
07/04/01   CHERRY                         REPORTED BY SPOTTERS

0655 PM    21 SSW MULLEN             NE   2.50 INCH HAIL
07/04/01   HOOKER                         REPORTED BY SPOTTER0S

0725 PM    17 NW TRYON               NE   1.75 INCH HAIL
07/04/01   MCPHERSON                      REPORTED BY SPOTTERS

JZ
Local storm report, Jul 4, 7:22 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
822 PM CDT WED JUL 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    16 SW TRYON               NE   2.00 INCH HAIL
07/04/01   MCPHERSON                      REPORTED BY SPOTTERS

JZ
Local storm report, Jul 4, 8:12 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
912 PM CDT WED JUL 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    14 SSE ARTHUR             NE   1.00 INCH HAIL
07/04/01   ARTHUR                         REPORTED BY SPOTTERS

0840 PM    8 N KEYSTONE              NE   2.00 INCH HAIL
07/04/01   KEITH                          REPORTED BY SPOTTERS

0900 PM    2 NNE SUTHERLAND          NE   1.00 INCH HAIL
07/04/01   LINCOLN                        REPORTED BY SPOTTERS

0900 PM    2 W SUTHERLAND            NE   .88 INCH HAIL
07/04/01   LINCOLN                        REPORTED BY SPOTTE+RS

JZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:02 PM MDTTornado WarningLBFMcPherson58 min
Jul 4, 6:51 PM MDTTornado WarningLBFArthur54 min
Jul 4, 6:59 PM MDTSevere Thunderstorm WarningLBFMcPherson31 min
Jul 4, 7:06 PM MDTSevere Thunderstorm WarningLBFLincoln54 min
Jul 4, 7:22 PM MDTSevere Thunderstorm WarningLBFKeith53 min
Jul 4, 7:43 PM MDTTornado WarningLBFLincoln32 min
Jul 4, 8:10 PM MDTTornado WarningLBFLincoln35 min
Jul 4, 8:18 PM MDTSevere Thunderstorm WarningLBFChase, Perkins57 min
Jul 4, 8:50 PM MDTSevere Thunderstorm WarningLBFChase55 min
Jul 4, 11:40 PM MDTSevere Thunderstorm WarningLBFFrontier, Lincoln65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.